Pacemaker/ICD management

I would love to hear of others' experience with the drug flecainide. I began taking it about two months ago and was given a prescription for 100 mg twice a day to supress ventricular tachycardias that began for no apparent reason or trigger. It was almost 15 months to the day of having a pacemaker/ICD implanted for reasons that were later determined to be false (I have posted my story here before).

Flecainide does supress the VTs but brings along a portfolio of side effects that are almost unbearable -- difficulty breating, dizziness, headaches. But no VTs. I was STUNNED to find out upon my own research that the doctors never should have given me a blanket prescription. They shold have given me a loading dose and then a maintenanc dose. I reduced my dosage from 100 mg to 50 and then to 25 mg twice a day -- didn't ask my docs because I was so angry. 

The side effects went away and the VTs remained supressed with the lower dose. But the effects are coming back. Here's what I think. Becasue the half-life (the time it takes for half the dose to leave your body)  of flecainide is between 12 and 27 hours (huge), if you stay on even a small course, your body eventually becomes saturated and reaches a toxic level. That is why I felt fine initially with the lower dose. Now it's reached that toxic level again. 

I shifted my dosing to 25 mg every 17 hours instead of 12, hoping to overcome that long half-life. Again, I feel fine and hope it lasts. These are adjustments I'm making on my own with success. My doctors have little to offer. And becaue flecainide isn't a cure but rather a supressor, if I continue having NO VTs, I've acheived the best this drug is intended to do for me.


6 Comments

flecainide.

by marylandpm - 2019-10-20 09:21:00

   I had a bad reaction to flecainide and Multaq. Now taking Dofetilide which is working. 

Get a new medical team

by AgentX86 - 2019-10-20 09:35:52

If you can't trust the medical team you have you really need to dump them and find someone more competent and with whom you can communicate with.  Self medication isn't smart. Flecainide is a very powerful antiarrhythmic that can be very useful but aslo very dangerous. After some time on it, flecainide tends to become pro-arrhythmic. This whole class of drugs (antiarrhythmics) is toxic and can do real damage. You don't want to go down this path without someone who you trust, watching your back.

Medial team an oxymoron

by Keithwhelpley - 2019-10-20 09:48:58

Thanks AgentX86. Anymore, that term "Medical Team" is oxymoron. Every doctor has their own silo. I did go to a "heart institutute" hoping the "team" concept would help. But they were worse than the individual docs. They never communicated with each other. I found myself having to tell my story over and over again to a new specialist. I finally asked "Do you guys ever talk to each other." 

I'm working with Mayo Clinic now. They are truely a cut above. I see why. I've described to the new doc there what I'm doing with flecainide. They were not the docs that prescribed it but thought it is ok in the short run. I would rather adjust my dosage rather than find another drug and start all over understanding it. My goal with Mayo is to have another heart study and an ablation and not take the drug at all. 

My view of  medicine has changed. I don't trust any doctor anymore. The way they handled this flecainide prescription could have killed me (or so it felt). It was only my own curiosity and research that pulled me from the brink. NOT the specialists. 

 

flecainide

by Theknotguy - 2019-10-20 12:31:13

 Yeah, I would see what else you could take instead of flecainide.  
 
 I was on flecainide.  Out walking the dogs on the 3.5 mile pet trail.  Turned the corner to go on the exit trail when everything went black.  Woke up six  days later with busted ribs on both sides, collapsed lung, a chest tube, and a pacemaker.  Flecainide didn't slow my heart, it stopped it.  And I can tell  you from past, painful experience if your heart isn't working, nothing else does either.  
 
 Hope you can get some help soon.  
 

fleckainide

by Keithwhelpley - 2019-10-20 13:27:40

Theknotguy, wow. I had no idea it could cause that. It only makes me more angry that the prescribing doctors were so cavalier about the dosing. They should know better than me that each body is different. One size does not fit all. The afternoon I felt like i couldn't breathe, I couldn't get my prescribing doctor on the phone so I made the decision to stop taking it for 24 hours. I wonder if I had taken the next dose, would I have been where you were. 
 

What was your dose? What were your side effects before the BIG one? And what did they originally prescribe it for?

 

Flecainide

by Nomads65 - 2019-10-25 16:44:27

Had a slow reaction to flecainide over a few months. Made me feel very sluggish. My doc Discontinued it and all was back to normal. 

You know you're wired when...

You have an excuse for being a couch potato.

Member Quotes

My quality of life is better already and I know it will extend my lifespan.